Format

Send to

Choose Destination
Acta Clin Belg. 1999 Aug;54(4):211-6.

Acute isoniazid intoxication: seizures, acidosis and coma.

Author information

1
Department of Internal Medicine: Respiratory Division, Universital Hospital, Gent, Belgium.

Abstract

Isoniazid (INH) is the most widely used of the antituberculosis drugs. An acute overdose is potentially fatal and is characterized by the clinical triad of repetitive seizures unresponsive to the usual anticonvulsants, metabolic acidosis with a high anion gap and coma. The diagnosis of INH overdose should be considered in any patient who presents with an unexplained metabolic acidosis and convulsions. The cornerstone of therapy consists in pyridoxine (vitamin B6) and the dose should be equal to the amount of INH ingested. When conservative therapy fails or in case of renal insufficiency, dialysis must be considered. Severe central nervous toxicity can also be caused by chronic ingestion of higher than therapeutic doses of INH. In those cases pyridoxine-therapy can be useful as well. In the present paper a case of acute overdose of INH is reported, followed by a review of the literature.

PMID:
10544512
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center